Monday, January 09, 2006

Did Dick Cheney need to go to the hospital?

Vice President Dick Cheney suffered shortness of breath and was hospitalized for four and a half hours Monday. Cheney, who has a long history of heart problems and has a pacemaker, was placed on a diuretic at the hospital. Doctors found his EKG, or electrocardiogram, unchanged and determined he was retaining fluid because of medication he was taking for a foot problem.

He was probably taking an NSAID which commonly causes fluid retention. This is usually no problem for most, but his heart is most likely weakened from many myocardial infarctions. This makes it more difficult for one's kidneys to rid the body of excess fluid.

All anti-inflammatory drugs — popularly known as NSAIDs, non-steroidal anti-inflammatories, including such drugs as ibuprofen and naprosyn — can cause that side effect. Now that Cheney has suffered it, he should avoid those medications, said Dr. Stuart Seides, associate cardiology director at Washington Hospital Center.

Actually, his physician should have informed him of the potential side effects before prescribing the drug and Mr. Cheney should know the risks associated with medications. He then could have weighed himself daily or checked his legs for increased swelling due to fluid retention. If he noticed a change, a phone call to his physician could have prevented an expensive emergency room visit.

Researchers report in the current issue of Mayo Clinic Proceedings that more than one-half of their study patients were unable to list their medications, diagnoses, treatment plan (names and purposes of medications) and common side effects of prescribed medications.

The findings are concerning to physicians because failure of patients to follow treatment plans or understand the requirements after leaving their care could result in readmission to the hospital with compounding health problems and additional health care costs.

Stay informed.

Categories: ,

4 Comments:

At 12:28 AM, January 10, 2006, Anonymous Penny said...

Holy crackers! I've been taking NSAIDS for 15 years and NO doctor ever mentioned fluid retention to me. Guess I should have read the small-print-insert thingie.

 
At 10:39 AM, January 10, 2006, Blogger Marcia Van Horn said...

This comment has been removed by a blog administrator.

 
At 10:41 AM, January 10, 2006, Blogger Marcia Van Horn said...

For most, probably like yourself, this is not a problem. However, for someone at risk for hypertension (and fluid retention can increase blood pressure), then one should monitor blood pressure, weight, and check for edema, or fluid retention in the lower legs.

Mr. Cheney's cardiac status put him at risk for complications, i.e. fluid retention backing up into his lungs leading to shortness of breath. This is caused by a weak heart muscle that doesn't allow good blood flow to the kidneys. Someone in that condition should be keenly aware of the potential risks and benefits to taking medications. That's not to say he should not take them. He should just be aware.

Check your blood pressure, weight, fluid, and skin for edema when taking the NSAIDS. Of course, gastrointestinal symptoms should also be foremost in one's mind.

10:39 AM, January 10, 2006

 
At 5:31 PM, January 11, 2006, Blogger boinky said...

"one-half of their study patients were unable to list their medications, diagnoses, treatment plan (names and purposes of medications) and common side effects of prescribed medications"...
Wow...they must have smart patients...I doubt 10percent of my patients could do all that...
As for Cheney, sounds like his ejection fraction is getting worse...Condi Rice for VP anyone?

 

Post a Comment

<< Home